Prednisone rehab. after long-term high dosage?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Joetatoe
New Member


Date Joined May 2015
Total Posts : 3
   Posted 5/15/2015 8:11 PM (GMT -6)   
Hello.
I have been on a very high dose of Prednisone (60 mg per day) for the past 2 months for Lupus treatment. My rhumetologist has begun to taper me off the medication as the unbearable side-effects it has been giving me outweigh the risks of my current stage with Lupus. The troublesome side-effects include: abrupt weight gain, the typical "moon face," depression, severe insomnia, horrendous acne and stretch marks. As a teenager in high-school, this is quite simply too much for me, I don't know how else to explain it.
I was wondering how long rehabilitation normally takes after such a high, long dose; if so which side-effects go away? Will the obvious evidence of weight gain go away? The acne? Etc..
Thank you, I hope to receive a reply soon.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 5/15/2015 9:06 PM (GMT -6)   
Insomnia, acne, and moon face should go away within a few weeks. A lot of the weight gain will also disappear, although if you have eaten a lot of carbs (prednisone causes carb cravings) you may have to be careful about your diet and add some exercise to get down to your normal weight.

Is your Dr providing an alternative treatment? You should be on plaquenil (slows disease progression), and there is a choice between Imuran, Cellcept, or MTX to use instead of prednisone.

Let us know your symptoms and maybe we'll have some other suggestions, hope you feel better soon.

PS. Two months is NOT long-term treatment (long-term is 6+ months), although 60 mg is rather high and it's definitely enough that you need to come down slowly and carefully according to the Drs instructions. Decreasing too fast can cause serious problems, like your heart stopping!!!
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Post Edited (Lynnwood) : 5/17/2015 5:26:11 PM (GMT-6)


Joetatoe
New Member


Date Joined May 2015
Total Posts : 3
   Posted 5/15/2015 9:56 PM (GMT -6)   
She indeed warned me of the effects of stopping too quickly. However I have been taking the plaquenil and CellCept at the same time as the prednisone, and as we taper off the prednisone we are increasing the dosage of the other two medications.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 5/16/2015 9:06 PM (GMT -6)   
Joetatoe,

Please note that Plaquenil and Cellcept work entirely differently than the Prednisone, and increasing them does NOT mean you can come off the Prednisone any faster or any differently than the schedule the Dr has given you. The Plaquenil and Cellcept will step in to handle your Lupus symptoms, YES.

The big issue is that Prednisone is a corticosteroid. Normally our adrenal glands produce the 5 mg of cortisone & cortisol we need to function (to keep our hearts beating, among other things). When you take as much as 60 mg, the adrenals tend to shut down production as that is more than what the body normally needs -- you have to come off the prednisone slowly enough that your adrenals notice and re-start their normal production process!!

Usually we can drop by larger amounts when the dosage is large (like going from 60 mg to 40 mg), but once it gets into the smaller numbers we are generally told to drop more slowly (like under 10 mg, drop only 1 mg every few days).
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde

Joetatoe
New Member


Date Joined May 2015
Total Posts : 3
   Posted 5/16/2015 10:48 PM (GMT -6)   
Thank you, glad to know this.
Frankly, my mother is "relaying" the information from my doctor, but I haven't spoken to my doctor directly about tapering. So I don't entirely know what is truthful that my mother is telling me to do. And with the added effect of my insurance cancelling, I haven't exactly been able to make any appointments with my doctor, as appose to having appointments every 2 weeks when I actually did have insurance; now it is composed of phone calls between her and my mother and my mother says I can taper off, however I don't entirely know what is truthful about that without me being able to make appointments. So far in the past 3 weeks we have gotten down to 40mg.
I know this may seem like something that should wholly be up to my doctor, but do you recommend a schedule for me to run off of when tapering down? I don't want to be left in the dark with such a dangerous medication, seeing as my doctor literally does not seem to care about me w/ out insurance. I hate this country.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 5/17/2015 7:42 AM (GMT -6)   
I'm sorry, but for liability reasons and because I'm not a Dr I don't feel comfortable recommending a tapering schedule.

I suggest you print this conversation and show your mother; perhaps that will help your mother understand the seriousness of managing prednisone. The hints I've already given for tapering may be helpful.

Then maybe your family can find the funds for one more Dr visit, where you can go in, with your mother, and have all your questions written down beforehand. I've found that is the most effective method of getting the most out of a Dr visit.

Hang in there!
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, June 21, 2018 6:12 PM (GMT -6)
There are a total of 2,974,286 posts in 326,165 threads.
View Active Threads


Who's Online
This forum has 161235 registered members. Please welcome our newest member, Elizabeth Weaver.
384 Guest(s), 11 Registered Member(s) are currently online.  Details
SantaZia, mattamx, Artist Mark, sandyfeet, Donjr, Sr Sailor, The Dude Abides, Elizabeth Weaver, FLBeachgal, LJohn23, straydog